Serious toxic reactions to the salicylates are rare in relation to the widespread use of this group of drugs. In the present case it was possible to establish a causal relationship between prolonged intestinal bleeding and the taking of acetylsalicylic acid. Hypoprothrombinemia has been reported after ingestion of the salicylates, and this has been ascribed to the bishydroxycoumarin-like action of the salicylates.1 There is a report of thrombopenia with purpura and death after ingestion of salicylates,2 but clear proof is lacking that they were the cause of the disease.
REPORT OF A CASE
The patient, an intelligent, well developed, otherwise healthy male, 74, had continuous intestinal bleeding of undetermined origin for eight years. The symptoms were anemia and weakness. Blood was always found in the stools; sometimes there was bright red streaking of the stools, frequently there was sufficient blood to color the water in the toilet bowl